Alert archive / New York / Small Craft Advisories in 2025
Small Craft Advisory 71, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 3, 2025, 3:57 PM EDT. It took effect at Sep 4, 2025, 3:50 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2025, 3:57 PM EDT (19:57 UTC)
- In effect from
- Sep 4, 2025, 3:50 AM EDT
- Expired
- Sep 4, 2025, 4:03 PM EDT
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
834 WHUS71 KBUF 031957 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 357 PM EDT Wed Sep 3 2025 LEZ040-041-040400- /O.NEW.KBUF.SC.Y.0071.250904T0800Z-250904T2000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 357 PM EDT Wed Sep 3 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT THURSDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 4 AM to 4 PM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
020 WHUS71 KBUF 040149 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 949 PM EDT Wed Sep 3 2025 LEZ040-041-041000- /O.CON.KBUF.SC.Y.0071.250904T0800Z-250904T2000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 949 PM EDT Wed Sep 3 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM EDT THURSDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 4 AM to 4 PM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
769 WHUS71 KBUF 040750 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 350 AM EDT Thu Sep 4 2025 LEZ020-042000- /O.EXB.KBUF.SC.Y.0071.250904T1300Z-250904T2000Z/ Upper Niagara River and Buffalo Harbor- 350 AM EDT Thu Sep 4 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM EDT THIS AFTERNOON... * WHAT...West winds 15 to 25 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 9 AM this morning to 4 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-042000- /O.EXB.KBUF.SC.Y.0071.250904T0750Z-250904T2300Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 350 AM EDT Thu Sep 4 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-042000- /O.CON.KBUF.SC.Y.0071.250904T0800Z-250904T2000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 350 AM EDT Thu Sep 4 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
100 WHUS71 KBUF 042003 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 403 PM EDT Thu Sep 4 2025 LOZ045-042115- /O.CAN.KBUF.SC.Y.0071.000000T0000Z-250904T2300Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 403 PM EDT Thu Sep 4 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LEZ020-040-041-042115- /O.EXP.KBUF.SC.Y.0071.000000T0000Z-250904T2000Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 403 PM EDT Thu Sep 4 2025 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 3, 10:33 AM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Sep 3, 10:33 AM EDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1033 AM EDT Wed Sep 3 2025 .SYNOPSIS... High pressure drifting slowly east towards the eastern seaboard will bring dry and warm weather through the remainder of today. A cold front will then sweep across the eastern Great Lakes Thursday, producing a period of rain and scattered thunderstorms moving from west to east across the area. A secondary cold front will move east across the area Friday through Friday night with a few more scattered showers and gusty winds. Cooler air will gradually filter into the region over the weekend behind this cold front. && .NEAR TERM /THROUGH TONIGHT/... The weak mid level trough will move east into New England today and weaken, with a mid level ridge building back into the eastern Great Lakes. This will bring a return to dry weather and mostly sunny skies, with just a few patches of high cirrus and scattered diurnal cumulus midday into the afternoon. Dry weather will continue tonight with mid/high clouds gradually thickening from west to east ahead of an approaching cold front. It will become breezy tonight, especially near Lake Erie, where gusts may reach 30 mph at times in downslope areas to the lee of the Chautauqua Ridge. Temperatures will run above average, with highs in the lower 80s today for lower elevations away from the immediate lakeshores, and mid to upper 70s for higher terrain. Lows tonight stay quite mild with the increasing southerly breeze. Expect low to mid 60s on the lake plains and 50s inland. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... A couple rounds of active weather this period as an anomalously deep sub-54dm low becomes oriented over northern Ontario and the upper Great Lakes. A pair of shortwave troughs pivoting through the base of this larger scale trough will cause a pair of cold frontal boundaries to swing east through the Great Lakes region, each bringing opportunities for rain and breezy winds. The first of these cold fronts will move through the region during the day Thursday as the sfc low occludes over Ontario Province. As the LLJ ahead of the front digs southward it will tap into an additional plume of moisture across the southeastern states which should set the stage for a bout of widespread rainfall. Guidance is in fairly good agreement on this arriving in far western NY Thursday morning, then shifting east of the Genesee Valley by later Thursday afternoon. Gusty southerly winds will likely precede the rainfall though gusts should generally remain under 30mph. NBM probabilities remain about 50-75% for at least 0.5" of rainfall with this system, while probabilities for >1" are 15-25% across WNY and 25-50% for the Tug Hill region. Locally higher totals will be possible as MLCAPE values up to 500J/kg will support a few embedded thunderstorms within the main swath of precip, though the progressive nature of the front and relatively dry antecedent conditions should minimize flood potential. The next front will then move into the region from the west later Friday evening as the secondary shortwave and associated 995mb sfc low pivots to western Quebec from the Great Lakes. While another round of showers is expected with this system, mainly from the Southern Tier to the southern Tug Hill region Friday night into Saturday, the main concern will be on the potential for gusty winds up across the Niagara Frontier during the day Friday into early Friday evening. NAEFS/EC guidance continues to indicate wind speeds aloft on the southwestern flank of the low within the 98th percentile for early September, even exceeding 50kts at 850mb. While this could suggest advisory-level winds, there remains the question of how efficiently this will be able to mix to the surface as many of the other factors seem marginal if not unfavorable...Including temp advection regime, timing of the sfc low deepening, and track of the low itself. At the very least gusts to 40mph will be possible across the Niagara Frontier, though will need to continue to monitor. Otherwise...While temps will be variable on Thursday and relatively seasonable Friday, with the secondary frontal passage daytime highs will be near 10 degrees below normal just about everywhere on Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... A cool Canadian polar airmass will continue to spill into the region behind a secondary cold front Saturday night and remain in place through early next week as broad scale troughing dominates the Northeast. There remains uncertainty in the timing and amount of synoptic moisture within this trough though some measure of lake effect rain showers appears likely east of the lakes Saturday night into Sunday. The main trough axis will make a close approach by Sunday afternoon which in tandem with daytime instability, could cause showers to develop outside the main lake effect areas. Sfc high pressure will build squarely over the eastern Great Lakes by Monday morning, allowing mainly dry weather to return. Temperatures will continue to run well below normal until the high shifts east of the region, allowing for a gentle day to day warming trend through midweek. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... Weak mid level trough exits east into New England today, replaced by a transient mid level ridge moving over the eastern Great Lakes. This will bring dry weather with nothing more than a few high/thin cirrus and scattered diurnal cumulus with VFR bases midday through the afternoon. VFR will continue tonight with mid/high clouds gradually increasing from west to east ahead of an approaching cold front. It will become breezy overnight, especially near Lake Erie where winds may gust to 25 knots at times. Outlook... Thursday...MVFR/IFR with a period of showers and a few scattered thunderstorms. Gusty winds also possible with the cold front. Friday and Saturday...Mainly VFR with scattered rain showers and gusty winds. Sunday...Mainly VFR. Spotty lake effect rain showers possible east of the lakes. && .MARINE... Relatively light winds will continue this afternoon, generally less than 12 knots and waves under 2 feet. The period of light winds will come to an end tonight as southerly flow increases ahead of an approaching cold front. This will bring building waves in offshore waters, with Small Craft Advisory conditions possible at the northeast end of Lake Ontario and Lake Erie overnight through Thursday. There will be a brief lull in the winds Thursday night, then southwest winds will increase significantly Friday ahead of a secondary cold front. This will bring higher end Small Craft Advisory conditions to Lake Erie and the western portion of Lake Ontario. Winds will diminish over the weekend, but still be strong enough to produce a moderate chop on Lake Erie and Lake Ontario Saturday through Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/JM NEAR TERM...Hitchcock/JM SHORT TERM...PP LONG TERM...PP AVIATION...Hitchcock/JM MARINE...Hitchcock
Hazardous weather outlook, Sep 3, 3:54 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 354 PM EDT Wed Sep 3 2025 NYZ001>008-010>014-019>021-085-042000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 354 PM EDT Wed Sep 3 2025 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will move east across the area Thursday with showers and a few scattered thunderstorms. A few storms may contain gusty winds. There is a Marginal Risk of a few isolated severe thunderstorms with damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-042000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 354 PM EDT Wed Sep 3 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will move east across the area Thursday with showers and a few scattered thunderstorms. A few storms may contain gusty winds and locally higher waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.